Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Dry scaly skin on legs, dark patches on the back, using emollient soaps, diagnosed with Icthyosis. Cure?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4584 Questions

I am having very dry scaly skin on my legs and back specially in winters, I've had a checkup with many dermatologist and they say it's icthyosis, thing is I didn't have this problem in myc childhood days, I used to have good skin though little dry, it started when I was around 23 years of age. It started on my left leg first and then on my back, I've noticed that with normal soaps it become worst. I n these many years I've done a lot of research used different emolient soaps like oilatum soap etc and emolient oils like olimessa and oilatum, apart from that products like amalactin nothing works, only small relief I get is from applying glycerine. I am afraid winter is now ariving and it will become worse, I am looking for really some good bathing soaps or moisturing lotion which atleast works a little, I know there is no cure but still I want to manage it. Apart from this this dry skin condition has left dark patches on my back I want to get rid of those patches, I used to have lot of acne on my back, though they are not referquent now as because of age however there are lot of scars and black patches on my back, please suggest some good medication to remove them
please advoice
Posted Sat, 5 May 2012 in Dry Skin
Answered by Dr. Aashish Raghu 52 minutes later

Thanks for the query.

Do you have any history of running nose frequently?
Any breathing difficulty and wheeze especially in winters?

Icthyosis as you might know have a genetic basis. Apart from these there could be allergies and essential fatty acid and vitamin deficiencies associated with it.

My suggestions to you are:

1. You need to avoid all products which can cause drying or irritation of skin. You may try Dove soap which is less allergenic and also has good amount of moisturiser. Also bath gels and lotions with moisturiser will help.

2. Amalactin will help but it has a substance called lactic acid which will cause increased shedding off of the dry skin which can increase the dryness. Glycerine may not be helpful when applied on exfoliated skin.

3. As per my personal experience with patients, I have noticed a good response to using XXXXXXX baby oil on the dry skin. Apply moderately with mild massage over the dry skin lesions.

4. Also you need to keep well hydrated with close to 6-8 glasses of water daily. Eat plenty of fresh fruits and XXXXXXX leafy vegetables for essential vitamins good for skin. Keeping warm is also essential in reducing the flare ups of this disease.

5. Regarding the scars and black marks on the back, firstly avoid sun exposure. Usually skin depigmentation ointments containing hydroquinone will help although better therapy exists like microderm abrasion, laser therapy as well. In order to decide which therapy will work, it will depend on examination done by your Dermatologist and affordability as well. I encourage you to consult a dermatologist and discuss the best form of treatment that suits your skin.

I hope I have answered your query. I will be available to answer your follow up queries.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor